Mississippi, 2022

Hail in Mississippi, May 15, 2022

May 15, 2022 · NWS LIX · 8 events in 1 county or zone

The region was under the influence of northwest flow in the upper levels. More importantly, the mid levels cooled and low levels warmed quite a bit compared to previous days.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

The region was under the influence of northwest flow in the upper levels. More importantly, the mid levels cooled and low levels warmed quite a bit compared to previous days. That combination resulted in steep lapse rates, a very unstable mid level environment. This was especially so over coastal locations of the local area, multiple storms produced very large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 15, 2:33 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, May 15, 2:33 PM CST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
333 PM CDT Sun May 15 2022

.SHORT TERM (Tonight through Tuesday)...

Troughiness extending from the NE Conus hangs into the NE Gulf
with an weak upper level low with ridging from the SW Conus trying
to nudge into the region from the west. Environment unstable
enough for isolated to scattered showers and thunderstorms to
develop through the overnight hours...likely with less than 30
percent coverage of the area and mainly east of I-55 where it will
be a bit more away from the influence of the nudging ridge.
MCS developed over the plains today and will drop south towards
LA...though may stay west of the area according to HRRR runs and
weaken as it does. Will go with that...but this must be watched
in case it ends up slightly further west. Don't think it is any
severe threat for the region..but could bring rainfall that is
currently not forecasted early tomorrow morning if that should
occur. Ridhing nudges further east into the area and the upper
level low moves into FL by afternoon Monday...maybe an isolated
T-storm in the late afternoon and evening with peak heating. Ridge
moves into the area by early Tuesday. Above average temps will
continue through the period...with normal highs around 85 this
part of May.
-ABS

.LONG TERM (Wednesday through Sunday)...

Ridging looks to be set in place Wednesday and Thursday above
average temps and dry mostly sunny days for the region. Friday a
large syatem moves from the Rockies into the far Northern Plains
and flattens the ridging across the region...surface high siting
off FL will start to push deeper moisture back into the area as a
cold front tries to push into LA but stalls by Saturday allowing
for better chances of showers and thunderstorms as we start the
weekend. The front fizzles north of the area...but could be enough
for continued showers and thunderstorms Sunday. Above normal temps
are likely through the period...though a bit cooler over the
weekend is possible due to the clouds and rainfall. -ABS

&&

.PREV DISCUSSION... /issued 1225 PM CDT Sun May 15 2022/

AVIATION (18z TAFS)...

VFR conditions across the region with light winds. Seabreeze/lake
breeze will affect winds through the afternoon as it pushes inland
across the coastal sites. VCTS has been added especially along the
MS Gulf Coast as the seabreeze boundary may help focus TS
development later today. Will continue to watch for development
and if coverage looks more widespread than anticpated may need to
consider addition of VCTS or TSRA at MSY/BTR/NEW. Soon after
sunset chances for TS should be low, and VFR will dominate with
light west or NW winds. Don't think fog will be much of an issue
with some CI blow off from storms up stream...will have to watch
that MCS complex as it may reach here early morning/daybreak and
TAFs currently do not show such a scenario. -ABS

MARINE...

A few scattered storms this afternoon but other than that just a
potential for isolated, mainly nocturnal, thunderstorms, no major
impacts are expected over marine areas during the forecast period.
35/ABS

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  67  91  67  92 /   0  20  20  10
BTR  68  92  69  92 /   0  20  20  10
ASD  68  93  68  93 /  10  20  20  10
MSY  72  91  73  91 /  10  10  10  10
GPT  70  91  70  91 /  10  30  20  10
PQL  67  91  67  92 /  10  30  20  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

In the hours before

Local storm report, May 15, 4:05 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
505 PM CDT SUN MAY 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             1 ENE TIMBERLANE        29.88N 90.01W
05/15/2022  E1.50 INCH       PLAQUEMINES        LA   TRAINED SPOTTER

            HAIL TO THE SIZE OF PING PONG BALLS REPORTED
            JUST SOUTHEAST OF TERRYTOWN.

&&

CAB
Local storm report, May 15, 4:11 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
511 PM CDT SUN MAY 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             2 E BELLE CHASSE        29.85N 89.98W
05/15/2022  E2.00 INCH       PLAQUEMINES        LA   BROADCAST MEDIA

            PICTURE RELAYED VIA SOCIAL MEDIA OF HAIL
            NEAR 2 IN DIAMETER NEAR THE BRAITHWAITE
            FERRY ON THE EAST SIDE OF THE MS RIVER.

&&

CAB
Local storm report, May 15, 4:34 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
534 PM CDT SUN MAY 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             1 SSW TIMBERLANE        29.86N 90.04W
05/15/2022  E1.25 INCH       JEFFERSON          LA   PUBLIC

            VIDEO OF QUARTER TO HALF DOLLAR SIZE HAIL
            FALLING ALONG STONEBRIGDE COUNTRY CLUB.
            RELAYED VIA SOCIAL MEDIA.

&&

CAB
Local storm report, May 15, 4:42 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
542 PM CDT SUN MAY 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             1 ENE BELLE CHASSE      29.85N 89.99W
05/15/2022  E2.00 INCH       PLAQUEMINES        LA   BROADCAST MEDIA

            PICTURE RELAYED VIA SOCIAL SHOWING 2 INCH
            HAIL IN BELLE CHASE.

&&

CAB
Local storm report, May 15, 4:46 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
546 PM CDT SUN MAY 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             4 SSW BELLE CHASSE      29.79N 90.02W
05/15/2022  E1.75 INCH       PLAQUEMINES        LA   BROADCAST MEDIA

            PICTURE OF GOLF BALL SIZE HAIL IN CEDAR
            GROVE. RELAYED VIA SOCIAL MEDIA.

&&

CAB
Special weather statement, May 15, 5:09 PM CST, 23 minutes before
Special Weather Statement
National Weather Service New Orleans LA
609 PM CDT Sun May 15 2022

MSZ081-160015-
Harrison MS-
609 PM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of southeastern
Harrison County through 715 PM CDT...

At 608 PM CDT, Doppler radar was tracking a strong thunderstorm near
Biloxi, moving south at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gulfport, Biloxi, St. Martin, D'iberville, Latimer and Gulfport
Airport.

This includes the following Interstates...
 Interstate 10 in Mississippi between mile markers 35 and 47.
 Interstate 110 in Mississippi near mile marker 1, and between mile
markers 3 and 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near waterways, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3039 8900 3036 8911 3054 8908 3057 8898
      3056 8888 3043 8888 3043 8899 3042 8901
      3041 8899 3042 8891 3041 8886 3040 8886
TIME...MOT...LOC 2308Z 004DEG 7KT 3050 8899

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KLG

The radar

The Mobile radar (KMOB), 77 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Harrison

When
May 15, 5:32 PM CST
Where
Harrison County, 0.6 mi E of Wool Market
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.480, -89.010

A video from social media showed quarter sized hail in Wool Market.

Hail, Harrison

When
May 15, 5:59 PM CST
Where
Harrison County, 1.92 mi WNW of Wool Market
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
30.490, -89.050

A picture from social media showed golf ball sized hail at River Oaks Elementary on Three Rivers Road.

Hail, Harrison

When
May 15, 6:00 PM CST
Where
Harrison County, 1.79 mi W of Wool Market
Measured
1.5 in hail
Reported by
Public
Coordinates
30.480, -89.050

A picture shared through social media showed ping pong ball sized hail off Turtle Creek road.

Hail, Harrison

When
May 15, 6:02 PM CST
Where
Harrison County, 3.51 mi N of Wool Market
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
30.530, -89.030

Quarter sized hail was reported on Feller Road.

Hail, Harrison

When
May 15, 6:05 PM CST
Where
Harrison County, 0.91 mi SE of Nugent
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.460, -89.090

A picture shared through social media showed quarter sized hail.

Hail, Harrison

When
May 15, 6:05 PM CST
Where
Harrison County, 0.91 mi NE of Nugent
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.480, -89.090

A picture shared through social media showed quarter sized hail along Aerie Road.

Hail, Harrison

When
May 15, 6:06 PM CST
Where
Harrison County, 1.19 mi E of Nugent
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
30.470, -89.080

A picture shared through social media showed quarter sized hail near Orange Grove.

Hail, Harrison

When
May 15, 6:06 PM CST
Where
Harrison County, 2.26 mi NE of Nugent
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
30.490, -89.070

A picture shared through social media showed half dollar sized hail on Fox Hill Drive.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2022Every state in 2022This day in weather historyWarnings in Mississippi, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031156, 1031157, 1031158, 1031159, 1031160, 1031161, 1031162, 1031163.